Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX

April 21, 2014Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 21, 2014, 5:11 PM CDT for Llano County, Texas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2014, 5:11 PM CDT (22:11 UTC)
Expired
Apr 21, 2014, 6:00 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:13 PM CDTHAIL 19 S Llano, TXTIME ESTIMATED FROM RADAR
Apr 21, 5:31 PM CDTHAIL 0.510 S Llano, TXLOCATION IS APPROX 1 MILE NNE OF OXFORD
Apr 21, 5:50 PM CDTHAIL 1.510 Ne Enchanted Rock St, TXHAIL SIZES RANGED FROM HALF INCH TO 1.50 INCHES
Apr 21, 6:09 PM CDTHAIL 1.7513 S Llano, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS54 KEWX 212211
SVREWX
TXC299-212300-
/O.NEW.KEWX.SV.W.0041.140421T2211Z-140421T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT MON APR 21 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LLANO COUNTY...

* UNTIL 600 PM CDT.

* AT 509 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR OXFORD...OR 8 MILES SOUTH
  OF LLANO...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

VERY HEAVY RAINS UP TO ONE INCH MAY CAUSE SOME PONDING OF WATER IN 
LOW LYING AREAS. FREQUENT LIGHTNING IS ALSO EXPECTED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3058 9843 3053 9871 3064 9883 3071 9871
TIME...MOT...LOC 2210Z 288DEG 14KT 3064 9872

$$
2 follow-up statements
302 
WWUS54 KEWX 212224
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT MON APR 21 2014

TXC299-212300-
/O.CON.KEWX.SV.W.0041.000000T0000Z-140421T2300Z/
LLANO TX-
524 PM CDT MON APR 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN LLANO COUNTY...

AT 518 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED NEAR OXFORD...OR 10 MILES SOUTH OF
LLANO...MOVING SOUTHEAST AT 20 MPH.

RAINFALL AMOUNTS UP ONE INCH WILL CAUSE PONDING OF WATER IN LOW 
LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3058 9843 3053 9871 3064 9883 3071 9871
TIME...MOT...LOC 2222Z 319DEG 16KT 3060 9868

$$
733 
WWUS54 KEWX 212247
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT MON APR 21 2014

TXC299-212300-
/O.CON.KEWX.SV.W.0041.000000T0000Z-140421T2300Z/
LLANO TX-
547 PM CDT MON APR 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN LLANO COUNTY...

AT 545 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM OXFORD TO 9 MILES WEST OF OXFORD...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAINS UP TO 2 INCHES WILL CAUSE PONDING OF WATER IN LOW 
LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3058 9843 3053 9871 3064 9883 3071 9871
TIME...MOT...LOC 2247Z 013DEG 4KT 3057 9863 3059 9885

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:26 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 21, 3:26 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT MON APR 21 2014

...SEVERE THUNDERSTORM WATCH TIL 10 PM THIS EVENING HILL
COUNTRY...

.SHORT TERM (TODAY THROUGH TUESDAY)...
CLEARING WITH TEMPERATURES IN THE LOWER TO MID 80S AT THE TAIL END OF
THE PRE-FRONTAL TROUGH/DRY-LINE HAS ALLOWED STORMS TO DEVELOP ATOP
OF SERRANIAS DEL BURRO THIS AFTERNOON. MORE STORMS WILL FORM THIS
AFTERNOON AND EVENING ALONG THE BOUNDARY AS IT PUSHES TO THE
SOUTHEAST. STILL THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS THE HILL COUNTRY AND EDWARDS
PLATEAU LATER THIS AFTERNOON AND EVENING OR FROM 3 PM TO ABOUT 10 PM
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10
PM THIS EVENING FOR AREAS ALONG AND NORTHEAST OF A MOUNTAIN HOME
TO SAN MARCOS TO TAYLOR LINE. SOME LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF HIGHWAY 183
LATER TONIGHT/OVERNIGHT...BUT THESE STORMS WILL BE BELOW SEVERITY
CRITERIA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS
FOR THIS EVENT. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM FEW
HUNDREDTHS OF AN INCH TO LESS THAN ONE QUARTER INCH. HOWEVER...ONE
HALF TO AN INCH OF RAINFALL ACCUMULATION IS POSSIBLE WITH
STRONGEST STORMS.

LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE 60S ACROSS THE HILL
COUNTRY TO MID 60S ACROSS THE SOUTHERN RIO GRANDE PLAINS.
FOR TUESDAY...EXPECT PARTLY CLOUDY TO MOSTLY SUNNY SKIES WITH
HIGHS IN THE LOWER 80S AND IN THE LOWER 90S ACROSS THE RIO GRANDE VALLEY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE ROCKIES AND SOUTHERN
PLAINS WEDNESDAY NIGHT INTO THURSDAY FOR ANOTHER CHANCE FOR RAIN
...ESPECIALLY OVER THE WESTERN HALF OF SOUTH CENTRAL TEXAS. UPPER
LEVEL FLOW BECOME ZONAL FOR THE LATTER PART OF THE WEEK WITH SURFACE
SOUTHERLY FLOW AND TEMPERATURES WARMING INTO THE LOWER 90S OUT
WEST AND UPPER 80S MAINLY ALONG AND EAST OF HIGHWAY 281.
ANOTHER UPPER LEVEL SYSTEM IS EXPECTED FOR THE WEEKEND AND
POSSIBLY INTO MONDAY OF NEXT WEEK FOR YET ANOTHER CHANCE FOR RAIN
ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  63  86  66 /  30  -   -   -   20
AUSTIN BERGSTROM INTL AIRPORT  64  85  62  86  66 /  30  -   -   -   20
NEW BRAUNFELS MUNI AIRPORT     64  86  63  86  66 /  30  -   -   -   20
BURNET MUNI AIRPORT            64  83  62  85  65 /  40  -   -   -   20
DEL RIO INTL AIRPORT           69  88  70  90  69 /  30  -   -   20  20
GEORGETOWN MUNI AIRPORT        65  83  62  84  66 /  40  -   -   -   20
HONDO MUNI AIRPORT             67  90  67  90  69 /  20  -   -   -   20
SAN MARCOS MUNI AIRPORT        63  86  62  86  66 /  30  -   -   -   20
LA GRANGE - FAYETTE REGIONAL   65  85  64  86  67 /  20  10  -   10  10
SAN ANTONIO INTL AIRPORT       66  88  65  87  68 /  20  -   -   -   20
STINSON MUNI AIRPORT           66  89  65  90  68 /  20  -   -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 21, 4:09 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT MON APR 21 2014

TXZ171>173-183>194-202>209-217>225-228-221000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 PM CDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF A LINE FROM ROCKSPRINGS TO NEW
BRAUNFELS TO LULING TO GIDDINGS. THE MAIN THREAT IS DAMAGING WINDS
AND LARGE HAIL. THE MAIN THREAT TIME IS 4 PM UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ALONG THE RIO GRANDE
PLAINS AND EDWARDS PLATEAU DUE TO LOW HUMIDITIES AND GUSTY WINDS
THURSDAY AND AGAIN ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 21, 3:26 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT MON APR 21 2014

TXZ171-212100-
LLANO-
326 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR LLANO COUNTY UNTIL 400 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
CASTELL TO LLANO...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LLANO...
  LONE GROVE...
  STOLZ...
  GAINESVILLE...
  CASTELL...
  OXFORD...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3093 9856 3058 9847 3059 9897 3091 9897
      3093 9896
TIME...MOT...LOC 2026Z 309DEG 10KT 3086 9897 3078 9864
Local storm report, Apr 21, 3:45 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             2 N LLANO               30.78N  98.67W
04/21/2014  M0.25 INCH       LLANO              TX   PUBLIC

            PEA SIZED HAIL AT LLANO AIRPORT

&&

EVENT NUMBER EWX1400340

CVP
Special weather statement, Apr 21, 4:10 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT MON APR 21 2014

TXZ171-212145-
LLANO-
410 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LLANO COUNTY UNTIL 445 PM
CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LLANO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINGSLAND...
  STOLZ...
  GAINESVILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3075 9843 3055 9848 3070 9874 3086 9864
TIME...MOT...LOC 2110Z 300DEG 10KT 3073 9860
Local storm report, Apr 21, 4:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 ESE LLANO             30.75N  98.67W
04/21/2014  M1.00 INCH       LLANO              TX   COCORAHS

&&

EVENT NUMBER EWX1400341

CVP
Local storm report, Apr 21, 4:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 N LLANO               30.77N  98.67W
04/21/2014  M1.00 INCH       LLANO              TX   PUBLIC

&&

EVENT NUMBER EWX1400342

CVP
Local storm report, Apr 21, 4:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 WSW LLANO             30.75N  98.68W
04/21/2014  E0.88 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400343

MCS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:26 PM CDTSpecial Weather StatementEWXLlano34 min
Apr 21, 4:10 PM CDTSpecial Weather StatementEWXLlano35 min
Apr 21, 4:17 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano43 min
Apr 21, 5:01 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano59 min
Apr 21, 5:31 PM CDTSevere Thunderstorm WarningEWXLlano29 min
Apr 21, 5:58 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano62 min
Apr 21, 6:05 PM CDTAreal Flood AdvisoryEWXLlano115 min
Apr 21, 6:29 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.